Hail, Shelby
- When
- June 1, 12:10 PM CST to 12:15 PM CST
- Where
- Shelby County, 1.74 mi SSW of Memphis
- Measured
- 0.88 in hail
- Reported by
- Public
- Coordinates
- 35.107, -90.032
Hail fell at South Parkway and Mississippi Boulevard in Memphis.
An unstable atmosphere allowed for a few thunderstorms to reach strong to severe limits during the afternoon and early evening hours of June 1st.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MEG wrote it up.
An unstable atmosphere allowed for a few thunderstorms to reach strong to severe limits during the afternoon and early evening hours of June 1st.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Memphis, TN wrote its last area forecast discussion before the first event at Jun 1, 12:03 PM CST, 7 minutes earlier.
Area Forecast Discussion National Weather Service Memphis TN 103 PM CDT Thu Jun 1 2017 .UPDATE... Updated for the 18z Aviation Discussion. && .PREV DISCUSSION... /issued 920 AM CDT Thu Jun 1 2017/ Morning forecast continues to be on track with no updates expected at this time. Pop-up showers/storms are anticipated to begin forming over the next few hours. JAB && .PREV DISCUSSION... /issued 400 AM CDT Thu Jun 1 2017/ 08Z surface analysis places a weak cold front from Northwest Missouri back through Southeast Missouri, Southern Illinois, and Kentucky. Isolated showers and thunderstorms over far Northwest Tennessee has diminished overnight as a shortwave trough has moved east of the Lower Mississippi Valley. As of 3 AM CDT, temperatures across the Mid-South range from the 60s to around 70 degrees. A weak upper level trough over Texas will move northeast today while a weakening cold front will begin to drop south towards the Mid-South this afternoon into tonight. A warm, moist, and unstable airmass with surface based CAPE values approaching 2000 J/kg, and relatively weak shear aloft (0-6 km bulk shear values around 20 kts) suggest convective activity today will be driven predominantly by convective temperatures being reached during peak heating. Isolated to scattered pulse type showers and thunderstorms are anticipated with the potential for a few strong to perhaps a severe thunderstorm possible. Damaging winds will be the primary threat along with a potential for localized heavy rainfall. Any lingering convective activity should diminish this evening with weakening instability. Isolated to scattered showers and thunderstorms will be possible again on Friday with shear remaining relatively weak with coverage diminishing somewhat Friday night. Highs will be predominantly in the middle to upper 80s for this afternoon and Friday. Long term models indicate better chances for showers and thunderstorms as an upper level trough axis moves across the Lower Mississippi Valley into early next week. Rain chances will gradually diminish into next Tuesday and Wednesday as high pressure builds in across the area bringing slightly cooler temperatures. CJC && .AVIATION...18z VFR conditions should prevail at all terminals through the period. Isolated thunderstorms will be possible near all sites this afternoon and a VCTS has been added. Convection should diminish this evening. Winds should remain light and variable through early Friday morning. Winds will increase from the east and southeast by later Friday morning. JLH && .MEG WATCHES/WARNINGS/ADVISORIES... AR...None. MO...None. MS...None. TN...None. &&
Hazardous Weather Outlook National Weather Service Memphis TN 406 AM CDT Thu Jun 1 2017 ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115- MSZ001>017-020>024-TNZ001>004-019>022-048>055-088>092-021200- Alcorn-Benton MS-Benton TN-Calhoun-Carroll-Chester-Chickasaw-Clay- Coahoma-Craighead-Crittenden-Crockett-Cross-DeSoto-Decatur- Dunklin-Dyer-Fayette-Gibson-Greene-Hardeman-Hardin-Haywood- Henderson-Henry-Itawamba-Lafayette-Lake-Lauderdale-Lawrence- Lee AR-Lee MS-Madison-Marshall-McNairy-Mississippi-Monroe-Obion- Panola-Pemiscot-Phillips-Poinsett-Pontotoc-Prentiss-Quitman- Randolph-Shelby-St. Francis-Tallahatchie-Tate-Tippah-Tipton- Tishomingo-Tunica-Union-Weakley-Yalobusha- 406 AM CDT Thu Jun 1 2017 This hazardous weather outlook is for portions of East Arkansas... the Missouri Bootheel...North Mississippi...and West Tennessee. .DAY ONE...Today and Tonight A few strong thunderstorms containing gusty winds and localized heavy rainfall are possible this afternoon into this evening across the Mid-South. .DAYS TWO THROUGH SEVEN...Friday through Wednesday The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated at this time.
Special Weather Statement National Weather Service Memphis TN 1250 PM CDT THU JUN 1 2017 ARZ036-TNZ088-011830- Crittenden AR-Shelby TN- 1250 PM CDT THU JUN 1 2017 ...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 130 PM CDT FOR... East central Crittenden County in eastern Arkansas... Central Shelby County in western Tennessee... At 1250 PM CDT...a strong thunderstorm producing pea size hail or larger and winds at least 40 mph was located over Memphis, or near T O Fuller State Park, moving north at 5 mph. Very heavy rain along with continuous cloud to ground lightning are also possible with this thunderstorm. People in east central Crittenden and central Shelby Counties should monitor this storm closely. LAT...LON 3501 8990 3504 9012 3530 9012 3525 8979 TIME...MOT...LOC 1750Z 190DEG 7KT 3510 9000
The Memphis radar (KNQA), 30 km away, was scanning. The volume nearest the first event began at 18:08 UTC.
1 hail, 1 thunderstorm wind, 1 flash flood. Local standard time, as filed.
Hail fell at South Parkway and Mississippi Boulevard in Memphis.
Power-pole down on Old Union Loop.
Peggy Lane was flooded out near Highway 79 and Highway 70A.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Tennessee in 2017Every state in 2017This day in weather historyWarnings in Tennessee, June 2017
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 699855, 699856, 699857.